Journal of Mathematical Biology

, Volume 30, Issue 5, pp 473–491 | Cite as

Small amplitude, long period outbreaks in seasonally driven epidemics

  • Ira B. Schwartz
Article

Abstract

It is now documented that childhood diseases such as measles, mumps, and chickenpox exhibit a wide range of recurrent behavior (periodic as well as chaotic) in large population centers in the first world. Mathematical models used in the past (such as the SEIR model with seasonal forcing) have been able to predict the onset of both periodic and chaotic sustained epidemics using parameters of childhood diseases. Although these models possess stable solutions which appear to have the correct frequency content, the corresponding outbreaks require extremely large populations to support the epidemic. This paper shows that by relaxing the assumption of uniformity in the supply of susceptibles, simple models predict stable long period oscillatory epidemics having small amplitude. Both coupled and single population models are considered.

Key words

Chaos Nonlinear coupled oscillators Epidemiology Dynamics 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson, R. M., May, R. M.: Population biology of infectious diseases: I. Nature 280, 361–367 (1979)Google Scholar
  2. Anderson, R. M., May, R. M.: Directly transmitted infectious diseases: control by vaccination. Science 215, 1053–1060 (1982)Google Scholar
  3. Aron, J. L.: Multiple attractors in the response to a vaccination program. J. Theor. Popul. Biol (in press).Google Scholar
  4. Bailey, N. T. J.: The mathematical theory of infectious diseases and its applications. London: Griffin 1975Google Scholar
  5. Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. Lect. Notes Biomath. 11, 1–15 (1976)Google Scholar
  6. Erneux, T., Schwartz, I. B.: A new asymptotic theory for the periodically forced laser. Northwestern University Applied Mathematics TR no. 8926. June 1990Google Scholar
  7. Grossman, Z.: Oscillatory phenomena in a model of infectious diseases. Theor. Popul. Biol. 18, 204–243 (1980)Google Scholar
  8. Fine, P., Clarkson, J.: Measles in England and Wales. I. An analysis of factors underlying seasonal patterns. Int. J. Epidemiol. 11, 5–14 (1980)Google Scholar
  9. Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems, and bifurcation of vector fields. New York: Springer 1983Google Scholar
  10. Hethcote, H. W., Stech, H. W., van den Driessche, P.: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40, 1–9 (1981)Google Scholar
  11. Hethcote, H. W.: Measles and rubella in the United States. Am. J. Epidemiol. 117, 2–13 (1983)Google Scholar
  12. Hethcote, H. W.: Periodicity in epidemiological models. (Preprint 1991)Google Scholar
  13. London, W. P., Yorke, J. A.: Recurrent outbreaks of measles, chicken pox, and mumps. I. Seasonal variation in contact rates. Am. J. Epidemiol. 98, 453–468 (1973)Google Scholar
  14. Olsen, L. F., Schaffer, W. M. Truty, G. L., Fulmer, S. L.: The dynamics of childhood epidemics. (Preprint 1990)Google Scholar
  15. Schaeffer, W. M., Kot, M.: Nearly one dimensional dynamics in an epidemic. J. Theor. Biol. 112, 403–427 (1985)Google Scholar
  16. Schaeffer, W. M., Ellner, S., Kot, M.: Effects of noise on some dynamical models in ecology. J. Math. Biol. 24, 479–523 (1986)Google Scholar
  17. Schwartz, I. B., Smith, H. L.: Infinite subharmonic bifurcations in and SEIR model. J. Math. Biol. 18, 233–253 (1983)Google Scholar
  18. Schwartz, I. B.: Multiple recurrent outbreaks and predictability in seasonally forced nonlinear epidemic models. J. Math. Biol. 21, 347–361 (1985)Google Scholar
  19. Schwartz, I. B.: Infinite primary saddle-node bifurcations in periodically forced systems. Phys. Lett. A 126, 411–418 (1988)Google Scholar
  20. Schwartz, I. B.: Nonlinear dynamics of seasonally driven epidemic models. In: Eisenfeld, J., Levine, D. S. (eds.) Biomedical modelling and simulation, pp. 201–204. New York: Scientific Publishing Co. 1989Google Scholar
  21. Sugihara, G., May, R. M.: Nonlinear forecasting as a way of distinguishing chaos measurement error in time series. Nature 344, 734–741 (1990)Google Scholar
  22. Yorke, J. A., London, W. P.: Recurrent outbreaks of measles, chickenpox, and mumps. II. Systematic differences in contact rates and stochastic effects. Am. J. Epidemiol. 98, 469–473 (1973)Google Scholar
  23. Yorke, J. A., Nathanson, N., Pianigiani, G. et al.: Seasonality and the requirements for perpetuation and eradication of viruses in populations. Am. J. Epidemiol. 109, 103–123 (1979)Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Ira B. Schwartz
    • 1
  1. 1.US Naval Research LaboratoryWashington, DCUSA

Personalised recommendations